When you hit puberty, acne hit hard. You knew your breakouts were hormone-related because they came and went with your menstrual cycle. Eventually, your hormones normalized, and you said goodbye to zits--forever, you'd hoped. Then came pregnancy, childbirth, birth control and an unwelcome return to blotchy skin.
Video of the Day
A well-known side effect of many hormonal contraceptives, including the Mirena IUD, is acne.
The Mirena is a small, plastic intrauterine device inserted directly into the uterus for a period of up to five years. It is over 99 percent effective in preventing pregnancy and, because it contains no estrogen, causes fewer side effects than many oral contraceptives.
The active ingredient in Mirena is levonorgestrel, which is a progestin, or progesterone-like substance. The manufacturer, Bayer, claims that hormones in the Mirena primarily work on a local level in the cervix. However, low levels of progestins are also released into the bloodstream. According to clinical trials conducted by Bayer, approximately 7 percent of women using the Mirena experience acne as a side effect.
An imbalance in the body's stores of progesterone and estrogen can cause many symptoms besides acne, including fatigue, weight gain, bloating and moodiness. Male sex hormones, called androgens, are also frequently implicated in the development of acne. Dermatologist Audrey Kunin, M.D., notes that some artificial progestins, including levonorgesterel, are derived from testosterone.
Progesterone causes tissues to swell and pores to close. Androgens stimulate the sebaceous glands in the skin, causing increased oil production and, frequently, acne. Other symptoms of excessive androgen levels include female pattern baldness and facial hair growth.
If you develop acne after insertion of the Mirena, see a dermatologist. Dietary changes and supplements may help normalize your hormone levels. Oral medications such as the diuretic Spironolactone are also available, though they are used with caution due to potentially severe side effects.
Ironically, certain oral contraceptives are among the most frequently prescribed remedies for mild to moderate acne. A change in your method of birth control is worth discussing with your gynecologist, as removal of your IUD may be your best hope for a long-term acne cure.